Skip to main content
eScholarship
Open Access Publications from the University of California

First report of mesalamine (5-aminosalicylic acid) as the causative agent in a case of acute generalized exanthamous pustulosis

  • Author(s): Rocci, Erin
  • Park, Kelly
  • Hutchens, Kelli
  • Winterfield, Laura
  • et al.
Creative Commons Attribution-NonCommercial-NoDerivatives 4.0 International Public License
Abstract

Acute generalized exanthamous pustulosis (AGEP)is a rare eruption of non-follicular sterile pustuleson a diffuse background of erythema and edema,commonly associated with fever and leukocytosis.Antibiotics are implicated in most cases; however,other drugs have been reported to cause AGEP. Wereport a case of a 73-year-old man with a historyof ulcerative colitis who presented with a diffusepustular rash, renal failure, elevated liver functiontests, and leukocytosis with neutrophilia. A week priorto admission, the patient was started on mesalamineto treat colitis. Upon admission, a workup includinga skin biopsy was performed and was consistentwith AGEP. Mesalamine was discontinued, and thepatient’s skin eruption, renal function, liver functiontests, and leukocytosis subsequently improved.Mesalamine has an unknown mechanism of action.However, it is thought to be an anti-inflammatoryagent that blocks the production of leukotrienesand prostaglandins and is an immunosuppressantthat increases the release of adenosine, whichinterferes with leukocyte function. The decrease inprostaglandin synthesis or deregulation of leukocytefunction caused by mesalamine may be the etiologyin this case. Discontinuation of the offending agentleads to resolution of AGEP, as it did in this patient.

Main Content
Current View